Alert archive / California / Gale Watches in 2009
Gale Watch 24, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Oct 11, 2009, 3:05 PM PDT. It took effect at Oct 13, 2009, 3:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 11, 2009, 3:05 PM PDT (22:05 UTC)
- In effect from
- Oct 13, 2009, 3:00 AM PDT
- Expired
- Oct 12, 2009, 3:01 AM PDT
- In force
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Oct 11, 9:45 AM PDT, 5 hours 20 minutes earlier.
Area forecast discussion, Oct 11, 9:45 AM PDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE EUREKA CA 945 AM PDT SUN OCT 11 2009 .SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING MODERATE TO HEAVY RAINFALL...GUSTY WINDS AND COOLER TEMPERATURES BEGINNING LATE MONDAY. WINDS AND RAIN WILL BEGIN TO DIMINISH WEDNESDAY AS THE STORM SYSTEM MOVES INLAND. && .UPDATE...THE FORECAST HAS BEEN UPDATED TO REFLECT CURRENT CLOUD COVER TRENDS. THE MARINE LAYER IS RAPIDLY DEEPENING AND AS A RESULT STRATUS IS HANGING TOUGH ALONG THE COAST AND EVEN INTO THE COASTAL VALLEYS. AT NEARLY 10 AM...UKIAH STILL REMAINS UNDER A LOW OVERCAST WITH NO EROSION OF THE DECK NOTED PER SATELLITE IMAGERY. WE DO THINK UKIAH WILL SCATTER OUT BY EARLY AFTERNOON...BUT AREAS ALONG THE MENDOCINO/HUMBOLDT/DEL NORTE COAST WILL PROBABLY SEE LITTLE OR NO SUNSHINE TODAY. FORECASTED HIGH TEMPERATURES MAY ALSO BE TOO HIGH...BUT OPTED TO LEAVE THOSE AS IS FOR NOW. BURGER && .DISCUSSION...ONE MORE FAIRLY PLEASANT DAY ALBEIT WITH SLIGHTLY COOLER TEMPERATURES EXPECTED FOR NW CA TODAY AHEAD OF AN APPROACHING PACIFIC STORM. CHANGES WILL BEGIN OVERNIGHT INTO MON AS THE MARINE LAYER DEEPENS AHEAD OF AN APPROACHING MINOR SHORTWAVE. FCST SOUNDINGS INDICATE THE MARINE LAYER INCREASING TO AROUND 2000 FT ALONG THE REDWOOD COAST BY MON MORNING SO WILL INCLUDE MENTION OF DZ WITH PATCHY FG OVERNIGHT. THE MAIN CHALLENGE CONTINUES TO BE THE PRECIP/WIND DETAILS REGARDING THIS STRONG PACIFIC STORM. MODELS CONTINUE TO SHOW THE SFC LOW DEEPENING APPROX 10MB AS IT APPROACHES THE COAST TUE MORNING. LATEST GFS SOLUTIONS BRINGS THE SFC LOW FURTHEST S AND CLOSEST TO CWA WITH CANADIAN FURTHER N WHILE THE ECMWF AND NAM KEEP THE SFC LOW FURTHEST W. WENT WITH A COMPROMISE FAVORING THE MORE CONSISTENT NAM/ECMWF SOLUTIONS. THIS WILL RESULT IN INCREASING SOUTHERLY WINDS ACROSS NW CA LATE MON WITH GUSTS TO 40 TO 50 MPH POSSIBLE ALONG COASTAL HEADLANDS AND RIDGES TUE. LITTLE CHANGE IN FCST THINKING WITH HEAVIEST PRECIP BEGINNING EARLY TUE MORNING AND PERSISTING THROUGH WED MORNING BEFORE CHCS BEGIN TO DIMINISH. EXPECTED RAINFALL TOTALS CONTINUE TO RANGE FROM 1 TO 4 INCHES WITH LOCALIZED AMOUNTS OF 5 TO 8 INCHES POSSIBLE IN OROGRAPHICALLY FAVORED AREAS. THERE IS THE POTENTIAL OF LOW LYING/URBAN FLOODING GIVEN THE POTENTIAL RAIN RATES....HOWEVER...NO MAIN STEM RIVER FLOODING IS EXPECTED AS THE RIVERS REMAIN VERY LOW. ALTHOUGH THE GENERAL MODEL TREND CONTINUES TO BE RIDGING ACROSS THE ERN PAC/W CONUS LATE IN THE WEEK...FCST CONFIDENCE REMAINS LOW AS MODEL SOLUTIONS CONTINUE TO DIVERGE IN REGARDS TO THE POSITION. THE GFS MAINTAINS THE MOST PROGRESSIVE PATTERN BUT CONTINUES TO TREND MORE TOWARDS THE ECMWF WITH EACH RUN. CONTINUED SCHC POPS ACROSS NRN PORTIONS OF CWA INTO NEXT WEEKEND WHILE INDICATING A GRADUAL WARMING. BC && .AVIATION...FOG PRODUCT IMAGERY SHOWS THE COAST ENTRENCHED WITH LOW CLOUDS SOUTH OF CAPE MENDOCINO. A WEAK SOUTHERLY PRESSURE GRADIENT HAS BEEN MOVING THESE CLOUDS NORTHWARD LATE SAT NIGHT...AND STRATUS HAS PUSHED NORTH OF CAPE MENDOCINO EARLY THIS MORNING. AT 430 AM THE LOW CLOUDS ARE ALMOST TO THE HUMBOLDT BAY...WITH CEILINGS ESTIMATED NEAR 400 FEET. IFR CONDITIONS SHOULD FILL IN ALONG THE HUMBOLDT AND DEL NORTE COASTS THROUGHOUT THE DAY. WEAK SOUTHERLY WINDS HAVE ALSO ADVECTED LOW CLOUDS FROM THE SAN FRANCISCO BAY AREA NORTHWARD INTO THE UKIAH VALLEY...WITH IFR CEILINGS REPORTED AT THE UKIAH AIRPORT EARLY THIS MORNING. CONDITIONS SHOULD IMPROVE IN THE UKIAH VALLEY EARLY IN THE AFTERNOON...BUT EXPECT THE LOW CLOUDS TO FILTER INTO THE VALLEY AGAIN THIS EVENING. TH && .MARINE...THE SURFACE PRESSURE GRADIENT WILL WEAKEN TODAY AND NORTH WINDS WILL BECOME WEAK AND SHIFT TO THE SOUTH. THE PRESSURE GRADIENT WILL TIGHTEN MONDAY AFTERNOON AS A STRONG PACIFIC STORM MOVES TOWARDS THE COAST AND STRONG SOUTH WINDS WILL DEVELOP BY THE AFTERNOON. STILL LOOKS LIKE GALES WILL DEVELOP OVER THE OUTER WATERS MON NIGHT AND TUE. AM UNCERTAIN OF THE TIMING OF THE GALES SO HAVE LEFT THE GALE WATCH FOR THE OUTER WATERS AS IS. THINK THE GALES IN THE INNER WATERS WILL BE LOCALIZED AND INFREQUENT...AND HAVE DROPPED THE GALE WATCH FOR THE INNER WATERS. STEEP SOUTHERLY SEAS WILL DEVELOP IN RESPONSE TO THE WINDS. A MODERATE WEST SWELL WILL ALSO PROPAGATE THROUGH THE WATERS AND ADD TO THE HAZARDOUS CONDITIONS. HAVE CONTINUED THE HAZARDOUS SEAS WATCH FOR THE OUTER WATERS...BUT HAVE DROPPED THE WATCH FOR THE INNER WATERS SINCE THE WEAKER WINDS IN THESE AREAS WILL LIKELY PRODUCE SMALLER SEAS. THE MIXED SEAS WILL CONTINUE TO MOVE THROUGH THE WATERS THROUGH THE WEEK. LATEST FORECAST MODELS SUGGEST ANOTHER PACIFIC STORM WILL PRODUCE MORE BREEZY SOUTH WINDS AND STEEP SEAS LATE IN THE WEEK. TH && .EKA WATCHES/WARNINGS/ADVISORIES... GALE WATCH FROM LATE MON NIGHT THROUGH TUE FOR PZZ470-475. HAZ SEAS WATCH FROM LATE MON NIGHT THROUGH TUE FOR PZZ470-475. && VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
In the hours before
Special weather statement, Oct 11, 2:20 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EUREKA CA 220 PM PDT SUN OCT 11 2009 CAZ001>004-076-121200- REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR- UPPER TRINITY RIVER-MENDOCINO INTERIOR- 220 PM PDT SUN OCT 11 2009 ...PACIFIC STORM TO BRING WET AND WINDY WEATHER OVER THE NEXT COUPLE OF DAYS... A STRONG PACIFIC STORM WILL TAKE SHAPE OVER THE EASTERN PACIFIC TONIGHT AND MONDAY...BRINGING HEAVY RAINS AND STRONG WINDS TO THE REGION MONDAY NIGHT INTO TUESDAY. AS RAIN OVERSPREADS THE REGION FROM WEST TO EAST MONDAY EVENING...SOUTHEAST TO SOUTH WINDS WILL INCREASE...ACHIEVING SPEEDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. A FEW GUSTS TO 50 MPH ARE EXPECTED ALONG COASTAL HEADLANDS AND RIDGES. THESE WINDS...AS WELL AS THE RAIN...WILL CONTINUE INTO TUESDAY. PRECIPITATION WILL BEGIN TO DIMINISH TUESDAY NIGHT AS THE STORM SYSTEM SHIFTS EAST...BUT NOT BEFORE DROPPING WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES NEAR THE OREGON BORDER WITH 3 TO 4 INCHES LIKELY SOUTH OF CAPE MENDOCINO. SOME LOCAL RAINFALL AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE IN THE KING RANGE. DESPITE THE HEAVY RAINS...NO MAIN STEM RIVER FLOODING IS EXPECTED ALTHOUGH LOCALIZED SMALL STREAM AND URBAN FLOODING IS PROBABLE. PLEASE CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST DETAILS REGARDING THIS DEVELOPING STORM. MAB
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:05 PM PDT | Gale Warning | EKA | 66 hr | |
| Oct 11, 3:05 PM PDT | Small Craft Advisory | EKA | 12 hr | |
| Oct 11, 3:05 PM PDT | Hazardous Seas Watch | EKA | 12 hr | |
| Oct 11, 3:05 PM PDT | Hazardous Seas Warning | EKA | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.